Study Supports Heart Rhythm Problems With Some Anti-DepressantsMain Category: Cardiovascular / Cardiology
Also Included In: Depression
Article Date: 30 Jan 2013
Use of electronic health records may be useful way of spotting potential treatment risks
Some antidepressants, known as selective serotonin reuptake inhibitors (SSRIs), are linked with a long QT interval (the duration of electrical activity of the heart muscle) - a marker for heart rhythm abnormalities, finds a study published on bmj.com today.
The findings support recent warnings by the US Food & Drug Administration (FDA) about the drug citalopram and suggest some other antidepressants may have similar effects.
QT interval is measured with an electrocardiogram (ECG) and varies with the heart rate; it gets longer when the heart beats slower and is shorter when the heart beats faster. For men the correct QT interval is normally less than 420 milliseconds and for women it is normally less than 440 milliseconds. QT values higher than normal are associated with increased risk of serious heart rhythm abnormalities.
In light of the FDA warnings, a team of US researchers set out to explore this risk in a large and diverse clinical population.
Using electronic health records, they tracked 38,397 adult patients from a large New England healthcare system who had an ECG following an antidepressant or methadone prescription between February 1990 and August 2011.
Several other risk factors were taken into account, such as age, race, sex, history of depression, heart attack, high blood pressure, heart rhythm problems and pre-existing conditions. Methadone was included in the analysis as it is also known to contribute to a longer QT interval.
They found a small but significantly longer QT interval for SSRIs citalopram and escitalopram as well as for methadone and the tricyclic antidepressant amitriptyline. This effect increased at higher doses, suggesting a dose-response association.
The authors point out that "nearly one in five patients treated with these antidepressants who underwent electrocardiography had QT intervals which would be considered abnormal" although they stress that the clinical significance of this is unknown. In contrast, a shorter QT interval was seen for the drug bupropion, even at higher doses.
Other standard antidepressants were not associated with a longer QT interval and further analyses did not significantly alter the results.
Despite some limitations, this study "confirmed a modest prolongation of QT interval with citalopram, and identified additional antidepressants with similar observed risk," say the authors. However, they stress that while longer QT interval is a risk factor for abnormal heart rhythms, these abnormal rhythms are still extremely rare, and the actual increase in QT observed was modest - so for the vast majority of patients, the potential benefits in treating depression or anxiety would far exceed the risk.
They add that using electronic health record data "may be a useful method of identifying potential risk associated with treatments."
Original article posted on Medical News Today.
Articles not to be reproduced without permission of Medical News Today